Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 1999, 1:02 PM CDT for Ellis County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 1:02 PM CDT (18:02 UTC)
- Expired
- May 4, 1999, 1:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:45 PM CDT | Hail 0.75 | Hays, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 041802 RRA SVRDDC KSC051-041850- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 102 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 150 PM CDT * AT 100 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EMMERAM... MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN ELLIS COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:28 AM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, May 4, 4:28 AM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 428 AM CDT TUE MAY 4 1999 ...MAIN QSTN THIS CYCLE IS WHICH MODEL TO BELIEVE IF ANY... ALL FAIRLY SIMILAR WITH THE UPPER LOW MOVING EAST ACROSS NRN KS TDY AND TNGT SO LAPSE RATES TO REMAIN STEEP AND WL HAVE TO KEEP SOME CHC POPS MOST AREAS FOR BOTH PDS. ETA INITIALIZED BEST ON SFC MSL PTTN AND WL THUS USE IT FOR WINDS AND TEMPS AS IT BRINGS A SFC LOW OUT ACROSS KANSAS TODAY. THIS IS A BIG CHG FM GOING FCST FOR WINDS. MY FAR ERN ZNS SHD SEE PRETTY BRISK SOUTH WINDS EARLY BUT AS THE LOW MOVES EAST FOLLOWED CLOSELY BY THE COLD FRONT XPCT WIND TO SHIFT NORTH TO NORTHWEST AND INCREASE INTO THE WINDY CATEGORY. NO WIND ADVISORY ATTM BUT NEXT SHIFT WILL HAVE TO WATCH. HAVE UNDERCUT FWC TEMPS SOME FOR CAA AND CLOUDS ALL PDS. GRADIENT SHD CONTINUE TONIGHT AND FOR MOST OF TOMORROW WITH FAIR AMOUNT OF MID AND UPPER LEVEL MSTR AND CAA SO WILL STAY UNDER FWC THRU THE FCST AND KEEP WIND UP. TOO FAR IN FUTURE FOR THIS FCST BUT NEXT SHIFT MAY NEED WIND ADVISORY BOTH TONIGHT AND AT LEAST PART OF THE DAY WEDNESDAY. EXTENDED FORECAST LOOKS ON TRACK SO NO MAJOR CHANGES PLANNED THIS MORNING. LATEST AVN/MRF SUGGESTING COOLER AIR TRYING TO WORK ITS WAY SOUTH ACROSS THE PLAINS ON WEDNESDAY AS NORTHWEST FLOW CONTINUES. WILL THEREFORE TWEAK TEMPS SLIGHTLY ON WEDNESDAY NIGHT TO ACCOUNT FOR THIS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE ZONE FORECAST. DDC 068/040 062/035 062 33- GCK 064/038 064/035 066 33- EHA 065/039 065/036 066 33- LBL 067/040 066/036 067 33- HYS 070/043 058/035 058 55- P28 075/050 065/043 062 330 .DDC...NONE. JOHNSON/RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:45 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 35 min |
| May 4, 11:26 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 49 min |
| May 4, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 32 min |
| May 4, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 50 min |
| May 4, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 4, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 35 min |
| May 4, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.